Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 100, NWS Charleston, WV

July 28, 2000Gilmer County, Lewis County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 11:59 AM EDT for Gilmer County, Lewis County, West Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 11:59 AM EDT (15:59 UTC)
Expired
Jul 28, 2000, 12:45 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Gilmer County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 12:10 PM EDTHail 0.75Linn, WVA few vehicles had their paint chipped by the hail.
Jul 28, 12:20 PM EDTHail 0.75Alum Bridge, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS51 KRLX 281600
SVRCRW
WVC021-041-281645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1159 AM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN WEST VIRGINIA...
  LEWIS COUNTY IN WEST VIRGINIA...

* UNTIL 1245 PM EDT...

* AT 1154 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER NORTHEASTERN GILMER COUNTY...MOVING NORTHEAST AT
  20 MPH.

.

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:41 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 28, 10:41 AM EDT, 1 hour 18 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-282030-
AREA FORECAST DISCUSSION...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT FRI JUL 28 2000

CURRENT FORECAST LOOKS TO BE ON TRACK ONCE AGAIN.  SURFACE BASED
CAPES PEAK OUT IN THE 2000-300 J/KG POSSIBLE BASED OFF MODIFIED 12Z
SOUNDINGS FROM RNK AND ILN.  LOOKS LIKE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE FORESEEABLE FUTURE.

CURRENT FORECAST TEMPERATURES LOOK REASONABLE...AND WILL BE LEFT
ALONE.

.RLX...
WV...NONE.
VA...NONE
KY...NONE.
OH...NONE.

.END/BELK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:33 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming42 min
Jul 28, 2:26 PM EDTSevere Thunderstorm WarningRLXMcDowell34 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningRLXWayne31 min
Jul 28, 3:04 PM EDTSevere Thunderstorm WarningRLXLincoln26 min
Jul 28, 3:10 PM EDTSevere Thunderstorm WarningRLXPutnam35 min
Jul 28, 3:26 PM EDTSevere Thunderstorm WarningRLXJackson34 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam42 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningRLXLogan41 min
Jul 28, 4:08 PM EDTSevere Thunderstorm WarningRLXBoone37 min
Jul 28, 4:11 PM EDTSevere Thunderstorm WarningRLXKanawha34 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningRLXRaleigh38 min
Jul 28, 4:30 PM EDTSevere Thunderstorm WarningRLXFayette45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.